Alert archive / Indiana / River Flood Warnings in 2008

River Flood Warning 11, NWS Northern Indiana

January 7, 2008Elkhart County, Saint Joseph County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this river flood warning at Jan 7, 2008, 11:37 AM EST for Elkhart County, Saint Joseph County, Indiana; Berrien County, Michigan. It took effect at Jan 9, 2008, 7:00 PM EST. It was in force for 11 days.

The area

The counties it named.

The facts

Issued
Jan 7, 2008, 11:37 AM EST (16:37 UTC)
In effect from
Jan 9, 2008, 7:00 PM EST
Expired
Jan 20, 2008, 12:00 PM EST
In force
11 days
Issued by
NWS Northern Indiana
Flood severity
Minor

Counties Elkhart County, IN, Saint Joseph County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (MI/IN) at South Bend (SBNI3).

Action stage
4.5 ft
Minor stage
5.5 ft
Moderate stage
8 ft
Major stage
9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04101225, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 7, 6:25 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jan 7, 6:25 AM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
625 AM EST MON JAN 7 2008

.AVIATION (12Z TAFS)...

MOSTLY MVFR CONDITIONS ACROSS THE REGION THIS MORNING...WITH A FEW
SPOTS IN VFR. SCTD SHOWERS WILL BE POSSIBLE ACROSS THE REGION THIS
MORNING...THEN MAINLY ACROSS THE NORTHWEST REGION THRU THE
AFTERNOON...INCLUDING THE SBN AREA. CIGS WILL REMAIN IN THE 1.5 TO
2.5 RANGE FOR THE MOST PART. WINDS WILL PICK THIS AFTN...WITH
GUSTS NEARING 28-30 KTS THRU THE EVENING AND MOST OF THE
OVERNIGHT. AS A COLD FRONT MOVES CLOSER...SHOWERS AND
THUNDERSTORM CHANCES WILL INCREASE...HAVE MENTIONED CB IN THE
CLOUD GROUP...WITH MVFR VSBY AND CIGS. IT IS POSSIBLE THAT WINDS
MAY BE MUCH HIGHER NEARING 40-50KTS IN AND VERY NEAR THUNDERSTORMS.
ONE FINAL NOTE...WINDS WILL APPROACH 50 KT OR MORE AROUND 2.5 TO
3K FEET...BORDERLINE NON-CONVECTIVE LLWS CRITERIA.

&&

.PREV DISCUSSION... /ISSUED 559 AM EST MON JAN 7 2008/

EARLY MORNING UPDATE...

A WAVE WAS MOVING QUICKLY ACROSS N IL INTO LAKE MICHIGAN...SCTD
LIGHT SHOWERS WERE A BIT FURTHER SOUTHEAST THAN PREVIOUS
EXPECTED...HAVE UPPER POPS ABOUT 50-70 MILES FURTHER TO THE
SOUTHEAST. AFTER THIS WAVE PASSES THIS MORNING...THE EASTERN HALF
OF THE FORECAST AREA SHOULD BE MOSTLY DRY AS PREVIOUS FORECASTED
BEFORE THE FRONT CREEPS CLOSER TO THE REGION.

PREV DISCUSSION... /ISSUED 356 AM EST MON JAN 7 2008/

SHORT TERM (TODAY AND TONIGHT)...

.RECORD WARMTH EXPECTED TODAY...

WE HAVE ALREADY BROKEN/TIED THE RECORD HIGHS FOR TODAY AS OF THIS
WRITING...AMAZING INDEED THAT IT OCCURRED ALREADY DURING THE
OVERNIGHT. RECORD HIGH FOR TODAY AT SBN 57 (1965) AND FWA 59
(1989). IT IS POSSIBLE THAT THE ALL-TIME MAXIMUM MINIMUM FOR THE
MONTH OF JANUARY WILL FALL AT MIDNIGHT...BOTH FWA AND SBN HAVE THE
ALL-TIME VALUE OF 52...WITH TEMPS IN THE UPPER 50S AND REMAINING IN
THE LOWER TO MIDDLE 60S THROUGH THE DAY AND THEN ONLY DROPPING TO
THE UPPER OR MIDDLE 50S BY MIDNIGHT THIS RECORD IS VERY MUCH IN
JEOPARDY. VERY...VERY UNUSUAL AS WE ARE IN EARLY JANUARY...AMAZINGLY
POWERFUL WARM AIR ADVECTION. THE ALL-TIME HIGH TEMP FOR THE MONTH IS
68 AT SBN AND 69 AT FWA...BOTH WOULD SEEM TO BE UNREACHABLE...BUT
FWA COULD GET CLOSE IF A FEW MORE BREAKS IN THE CLOUDS COULD OCCUR
THAN FORECAST. ONE LAST INTERESTING FACT...SBN AND FWA IS AS WARM OR
WARMER THAN SOUTHERN FLORIDA/S FORT MEYERS WITH VERY MINIMAL
DIFFERENCE IN DEWPOINTS AS OF THIS WRITING...TROPICAL WEATHER HAS
ARRIVED IN THE GREAT LAKES

SIGNIFICANT RIDGING ACROSS THE SOUTHEASTERN STATES...PRODUCING
SOUTHWEST FLOW IN THE SOUTHERN GREAT LAKES. SFC BOUNDARY REMAINS
NEARLY STATIONARY TO THE WEST OF THE FORECAST AREA STRETCHED FROM
NEAR GAYLORD MI TO CHICAGO IL TO QUINCY IL INTO SOUTHEAST
KANSAS...WITH WARM FRONT WELL TO THE NORTH ACROSS THE LP OF
MICHIGAN. SFC WAVE NEAR KANSAS CITY WILL MOVE ALONG THE BOUNDARY
TODAY THROUGH IA AND WI...PULLING THE WARM FRONT FURTHER NORTH AND
CONTINUING THE FLOW OF MOIST WARM AIR INTO THE REGION THROUGH THE
DAY. STRONG WAA WITH WINDS NEARING 35-45 KTS JUST 1.5 TO 2 K FEET
OFF THE DECK. WITH SOME HEATING TODAY SOME OF THIS WINDS WILL
LIKELY START TO MIX DOWN LATER IN THE MORNING AND AFTERNOON...GUSTS
TO 25-30 KTS WILL BE LIKELY..ESPECIALLY WHERE THE SUN PEAKS OUT
MORE TODAY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. HAVE
REMOVED POPS ACROSS THE EASTERN TWO-THIRDS OF THE FORECAST AREA WITH
THE BOUNDARY WELL TO THE WEST AND LITTLE FORCING AROUND...ONLY THE
FAR WESTERN PORTIONS CLOSER TO THE FRONT WILL SEE SOME ISOL-SCTD
SHOWERS THROUGH THE DAY...DECENT LAPSE RATES AND ELEVATED
INSTABILITY...WILL MENTION THUNDER. DAY SHIFT WILL HAVE TO WATCH FOR
THE POSSIBILITY THAT A BIT MORE SUNSHINE COULD CREATE SOME AFTN
CONVECTION MORE REMINISCENT OF SPRING/SUMMER THAN MID WINTER...WITH
DEVELOPING SHOWERS AND A FEW THUNDERSTORMS. CURRENT THINKING IS THAT
CLOUDS WILL BE JUST ENOUGH TO KEEP A LID ON THE CONVECTION.

THIS EVENING THE FRONT WILL START TO SLOWLY DRIFT EASTWARDS...AS
ANOTHER WAVE MOVES ALONG THE BOUNDARY FROM OKLAHOMA LATE THIS
AFTERNOON INTO THE CHICAGO AREA BY DAYBREAK TUESDAY. WILL RAMP UP
POPS THROUGH THE EVENING INTO THE OVERNIGHT FROM NORTHWEST TO
SOUTHEAST AS THE FRONT SAGS TO THE EAST SOUTHEAST THROUGH THE
PERIOD. SFC BASED LIS REMAIN CLOSE TO -1 THROUGH THE NIGHT...TOTAL
TOTALS ABV 50...DECENT LAPSE RATES...WITH SOME CAPE FOUND AROUND
150-250 J/KG. THUNDERSTORMS WILL BE POSSIBLE...AND WITH
STRONG LOW LEVEL JET NEARING 50 KTS THROUGH THAT TIMEFRAME WOULD NOT
BE SURPRISED TO SEE SOME OF THE THAT WIND MIXED DOWN TO THE SFC IN
THE CONVECTION. HAVE MENTIONED GUSTY WINDS WITH THE
THUNDERSTORMS...AND SEVERE STORM WIND LEVEL GUSTS COULD BE POSSIBLE
THROUGH THE NIGHT. WITH THE UNIDIRECTIONAL FLOW SEEN IN THE
SOUNDINGS...A THIN LINE OF CONVECTION SIMILAR TO THE RECENT EVENT OF
DECEMBER 23RD COULD BE POSSIBLE...AS WELL AS SMALL BOWING SEGMENTS.
HARD TO BELIEVE WE ARE IN EARLY JANUARY...WITH 60S FOR TEMPS AND
TALKING SEVERE THREATS. WITH PWATS IN EXCESS OF 1 INCH...ABUNDANT
MOISTURE IS AVAILABLE...PRECIP AMOUNTS OF MORE THAN .5 INCHES
POSSIBLE ACROSS THE WESTERN TWO-THIRDS OF THE FORECAST AREA
OVERNIGHT. IF SBN REACHES MORE THAN .45 INCHES BEFORE
MIDNIGHT...ANOTHER RECORD WILL FALL FOR MOST DAILY PRECIP FOR THE
7TH OF JANUARY.

LONG TERM (TUESDAY THROUGH SUNDAY)...

WITH A COLD FRONT PROGGED TO MOVE THROUGH THE CWA ON TUESDAY...THERE
WILL DEFINITELY BE RAIN AND THERE COULD BE ENOUGH DECENT LIFT ON
TUESDAY TO MAKE THUNDER POSSIBLE. THE FRONT IS LOOKING TO STILL BE
AROUND THE EASTERN PART OF THE CWA IN THE EVENING...SO HAVE
INCREASED THE RAIN CHANCES IN THE EASTERN PART OF THE CWA TO LIKELY
FOR THE EVENING HOURS. THEN DURING TUESDAY NIGHT AS THE LOW PULLS
AWAY TO THE NORTHEAST AND THE COLD FRONT MOVES ON TO THE EAST...SOME
COLDER AIR WILL BE WRAPPED AROUND THE LOW INTO OUR CWA. THIS WILL
DECREASE THE CHANCE THAT THE FORM OF ANY PRECIP WILL BE RAIN AND
INCREASE THE CHANCE FOR IT TO BE SNOW...BUT NOT COLD ENOUGH THROUGH
THE COLUMN OF AIR AS OF NOW IN THE MODELS FOR THE PRECIP TO BE ALL
SNOW. THE LOW WILL ALSO BE PULLING AWAY THE BEST MOISTURE DEPTH SO
PRECIP CHANCES WILL BE IN THE CHANCE CATEGORY AT BEST FOR LATE
TUESDAY NIGHT. WEDNESDAY AND WEDNESDAY NIGHT DRY. THURSDAY INTO
THURSDAY NIGHT AN UPPER LEVEL TROUGH MOVING THROUGH THE CENTRAL U.S.
WILL BE BRINGING A SURFACE LOW FROM TEXAS TO RIGHT NOW...SOMEWHERE
TO OUR SOUTH OR EAST. THE GFS MOVES THE SURFACE LOW THROUGH THE OHIO
RIVER VALLEY ON THURSDAY AND TO OVER LAKE ERIE BY 12Z FRIDAY....AND
THE ECMWF MOVES THE LOW FROM TEXAS TO NORTHERN MISSISSIPPI DURING
THURSDAY AND TO THE CENTRAL APPALACHIANS BY 12Z FRIDAY. DIFFERENCES
YET SO WILL KEEP THE CHANCE FOR RAIN GOING FOR THURSDAY...AS 850MB
TEMPS WILL HAVE WARMED TO BACK ABOVE ZERO. COLDER AIR THEN WILL MOVE
BACK INTO THE CWA THURSDAY NIGHT...AND WITH THAT LOW NEARBY RAIN OR
SNOW WILL BE POSSIBLE. COLDER AIR WILL CONTINUE THEN TO BE ADVECTED
INTO THE CWA ON FRIDAY AS THE LOW PULLS AWAY TO THE NORTHEAST...THIS
WILL CHANGE ANY REMAINING PRECIP TO BE ALL SNOW. THE COLD AIR IS
THEN EXPECTED TO REMAIN IN THE AREA THROUGH NEXT SUNDAY. RIGHT NOW
AN UPPER LEVEL TROUGH IS PROGGED TO MOVE DOWN INTO THE AREA FROM THE
NORTHWEST DURING THE LATTER PART OF THIS COMING WEEKEND...WHICH
WOULD GIVE THE AREA ANOTHER CHANCE FOR SOME SNOW. TUESDAY IS
EXPECTED TO BE IN THE 50S TO NEAR 60 YET BUT THEN THE COLDER AIR
MOVES IN...CREATING HIGHS ON WEDNESDAY AND THURSDAY IN THE LOWER
40S...AND THEN COLDER AIR YET MOVES INTO THE CWA GIVING HIGHS FRIDAY
THROUGH SUNDAY IN THE 30S.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY EVENING FOR
     INZ003>009-012>018-020-022>025.

MI...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY EVENING FOR
     MIZ077>081.

OH...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY EVENING FOR OHZ001-
     002-004-005-015.

LM...NONE.
&&

SHORT TERM...SCHOTT
LONG TERM...LOTHAMER
AVIATION...SCHOTT
Hazardous weather outlook, Jan 7, 4:32 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 AM EST MON JAN 7 2008

INZ003>009-012>018-020-022>025-MIZ077>081-OHZ001-002-004-005-015-
081000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP
432 AM EST MON JAN 7 2008 /332 AM CST MON JAN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RECENT SNOW MELT ALONG WITH HEAVY RAINFALL EXPECTED TONIGHT
AND INTO TUESDAY WILL LIKELY RESULT IN RIVER FLOODING AND
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. A FLOOD WATCH IS IN
EFFECT FOR THIS EVENING INTO TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND A BETTER CHANCE TONIGHT.
THESE STORMS WILL HAVE THE ABILITY TO CREATE STRONG TO SEVERE GUSTY
WINDS IN EXCESS OF 50 MPH...ESPECIALLY OVERNIGHT INTO EARLY
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
IS LIKELY TO BEGIN TUESDAY DUE TO HEAVY RAINFALL AND THE FLOODING MAY
CONTINUE WELL INTO THE OUTLOOK PERIOD. A FLOOD WATCH IS IN EFFECT
THROUGH TUESDAY EVENING.

A CHANCE OF THUNDERSTORMS WILL EXIST TUESDAY. GUSTY WINDS WILL BE
POSSIBLE DURING THE MORNING AND EARLY AFTERNOON HOURS...AND MAINLY
SOUTH AND EAST OF A LINE FROM DEFIANCE OHIO TO MARION INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...THOUGH REPORTS OF FLOODING
OR STRONG WINDS WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ026-027-032>034-OHZ016-024-025-081000-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE...
MARION...HARTFORD CITY...MONTPELIER...PORTLAND...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
432 AM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

RECENT SNOW MELT ALONG WITH HEAVY RAINFALL EXPECTED TONIGHT
AND INTO TUESDAY MAY RESULT IN MINOR RIVER FLOODING AND FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND A BETTER CHANCE TONIGHT.
THESE STORMS WILL HAVE THE ABILITY TO CREATE STRONG TO SEVERE GUSTY
WINDS IN EXCESS OF 50 MPH...ESPECIALLY OVERNIGHT INTO EARLY
TUESDAY MORNING. .

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
IS POSSIBLE TUESDAY DUE TO HEAVY RAINFALL...AND THE FLOODING MAY
CONTINUE WELL INTO THE OUTLOOK PERIOD.

A CHANCE OF THUNDERSTORMS WILL EXIST TUESDAY. GUSTY WINDS WILL BE
POSSIBLE DURING THE MORNING AND EARLY AFTERNOON HOURS...AND MAINLY
SOUTH AND EAST OF A LINE FROM DEFIANCE OHIO TO MARION INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...THOUGH REPORTS OF FLOODING
OR STRONG WINDS WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-081000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
432 AM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY BE POSSIBLE THROUGH TUESDAY AFTERNOON.

CONDITIONS MAY BE HAZARDOUS FOR SMALL CRAFT TUESDAY AFTERNOON INTO
WEDNESDAY...AND AGAIN LATE IN THE PERIOD ON FRIDAY INTO SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:47 PM ESTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke103 days
Jan 7, 10:04 AM ESTRiver Flood WarningIWXAllen, DeKalb9 days
Jan 7, 10:04 AM ESTRiver Flood WarningIWXAllen7 days
Jan 7, 10:04 AM ESTRiver Flood WarningIWXAllen6 days
Jan 7, 10:32 AM ESTRiver Flood WarningIWXMarshall, Saint Joseph, Starke8 days
Jan 7, 10:32 AM ESTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke13 days
Jan 7, 10:32 AM ESTRiver Flood WarningIWXCarroll, Pulaski, White12 days
Jan 7, 10:32 AM ESTRiver Flood WarningIWXMarshall, Saint Joseph, Starke6 days
Jan 7, 6:44 PM ESTSpecial Marine WarningIWX86 min
Jan 7, 10:04 AM ESTRiver Flood WarningIWXWilliams6 days
Jan 7, 10:04 AM ESTRiver Flood WarningIWXDefiance, Fulton, Williams10 days

Nearby

River Flood Warnings in Indiana, 2008River Flood Warnings in Michigan, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.